Louisiana, 2009

Hail and Damaging Winds in Louisiana, May 2, 2009

May 2, 2009 · NWS JAN · 6 events in 3 counties and zones

A significant severe weather event developed across the NWS Jackson area during the afternoon and evening of May 2. This occurred during the night across Northeast Louisiana as a bowing line of severe storms moved across the northern parishes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A significant severe weather event developed across the NWS Jackson area during the afternoon and evening of May 2. This occurred during the night across Northeast Louisiana as a bowing line of severe storms moved across the northern parishes. These storms brought large hail, some up to the size of walnuts along with damaging winds to some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 7:36 PM CST, 16 minutes earlier.

Area forecast discussion, May 2, 7:36 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
836 PM CDT SAT MAY 2 2009

.UPDATE...WILL NOT DO A ZONE UPDATE AT THIS TIME. SCATTERED SEVERE
STORMS CONTINUE TO MOVE ACROSS THE CWA AND A LINE OF STORMS WAS
APPROACHING FROM THE WEST. HIGH POPS ACROSS THE NORTH AND WEST LOOK
GOOD. THE SOUTHERN PORTIONS OF THE AREA MAY NOT GET ANY RAIN AT
ALL...BUT POP VALUES WERE SMALL...SO WILL MAINTAIN. TWEAKED THE
HOURLY VALUES TO ADJUST FOR AREAS WHERE RAIN COOLED THINGS QUICKLY.
OTHERWISE...THE FORECAST WAS ON TRACK.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT GLH/GWO/GTR. FREQUENT LIGHTING...WIND GUSTS TO 50KTS AND
PERIODS OF HEAVY RAIN WILL BE POSSIBLE IN THUNDERSTORMS. THE SEVERE
STORMS WILL DIMINISH ACROSS THE AREA AROUND OR SHORTLY AFTER
MIDNIGHT. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE ACROSS THE REGION AND MAY IMPACT ALL SITES THROUGH THE
FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  81  62  74 /  44  76  74  29
MERIDIAN      66  83  64  76 /  43  59  71  50
VICKSBURG     68  80  62  76 /  54  78  71  17
HATTIESBURG   67  86  67  78 /  14  40  57  53
NATCHEZ       69  81  65  76 /  23  75  71  27
GREENVILLE    65  75  57  72 /  80  90  54  13
GREENWOOD     65  77  58  72 /  75  88  65  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7
Hazardous weather outlook, May 2, 2:05 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SAT MAY 2 2009

ARZ074-075-LAZ007>009-MSZ018-019-025>042-032015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING FOR THE AREA GENERALLY NORTH OF A RAYVILLE LOUISIANA TO
YAZOO CITY TO DE KALB MISSISSIPPI LINE. THE DELTA REGION WILL HAVE
THE GREATEST RISK FOR SEVERE STORMS THIS AFTERNOON. THE RISK WILL
SHIFT EAST DURING THE EVENING. IN ADDITION...THERE WILL ALSO BE THE
POTENTIAL FOR TRAINING THUNDERSTORMS TO BRING 2 TO 3 INCHES OF
RAINFALL TO THE AREA LATER THIS AFTERNOON INTO TONIGHT...WHICH COULD
RESULT IN MINOR TO MODERATE PONDING OF WATER ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED THIS AFTERNOON AND EVENING.

LAZ015-016-023-025-MSZ043>058-032015-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE THIS
EVENING ALONG THE INTERSTATE TWENTY CORRIDOR.

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY
SUNDAY AND EARLY MONDAY MORNING ACROSS THESE AREAS AS A STRONG
DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE REGION. THE MAIN RISK
WILL BE WIDESPREAD DAMAGING WINDS AND HAIL...BUT TORNADOES WILL ALSO
BE POSSIBLE. LOCATIONS IN EAST CENTRAL MISSISSIPPI WILL LIKELY HAVE
THE MAIN RISK OF SEVERE WEATHER SUNDAY DELAYED UNTIL AT LEAST LATE
IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAYBE NEEDED THIS EVENING AND IS EXPECTED SUNDAY
INTO SUNDAY NIGHT.

LAZ024-026-MSZ059>066-072>074-032015-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
305 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MISSISSIPPI
AND EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT SUNDAY

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY SUNDAY
AND EARLY MONDAY MORNING ACROSS LOCATIONS IN EAST CENTRAL LOUISIANA
AND SOUTHERN MISSISSIPPI SOUTH GENERALLY ALONG THE HIGHWAY 84
CORRIDOR AS A STRONG DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE
REGION. THE MAIN RISK WILL BE WIDESPREAD DAMAGING WINDS AND
HAIL...BUT TORNADOES CANNOT BE RULED OUT. LOCATIONS IN SOUTHEAST
MISSISSIPPI WILL LIKELY HAVE THE MAIN RISK OF SEVERE WEATHER DELAYED
UNTIL AT LEAST LATE SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Local storm report, May 2, 5:44 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BLACK HAWK              33.33N 90.01W
05/02/2009  E2.00 INCH       CARROLL            MS   PUBLIC

            HAIL LARGER THAN GOLF BALLS REPORTED IN THE BLACK HAWK
            COMMUNITY.

&&

WESTER
Local storm report, May 2, 6:25 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
725 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 N LEXINGTON           33.13N 90.05W
05/02/2009  E0.88 INCH       HOLMES             MS   PUBLIC

            NICKEL SIZED HAIL REPORTED ON THE NORTH SIDE OF
            LEXINGTON.

&&

WESTER
Local storm report, May 2, 6:29 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
729 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             POSSUMNECK              33.14N 89.74W
05/02/2009  E0.88 INCH       ATTALA             MS   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN POSSUMNECK.

0725 PM     TSTM WND GST     POSSUMNECK              33.14N 89.74W
05/02/2009  M60.00 MPH       ATTALA             MS   EMERGENCY MNGR

            EMERGENCY MANAGER MEASURED 60 MPH WIND IN POSSUMNECK.

&&

WESTER
Local storm report, May 2, 6:36 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
736 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             2 SW SILVER CITY        33.08N 90.52W
05/02/2009  E1.00 INCH       HUMPHREYS          MS   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BETWEEN MIDNIGHT AND SILVER
            CITY.

&&

WESTER
Local storm report, May 2, 7:02 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
802 PM CDT SAT MAY 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             ACKERMAN                33.31N 89.17W
05/02/2009  E1.00 INCH       CHOCTAW            MS   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED IN ACKERMAN.

&&

WESTER
Special weather statement, May 2, 7:19 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT SAT MAY 2 2009

ARZ074-075-LAZ007-008-015-030220-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-RICHLAND LA-
819 PM CDT SAT MAY 2 2009

...A LINE OF STRONG THUNDERSTORMS MOVING INTO THE DELTA...

A WEAKENING LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS OF 40 TO 50 MPH WINDS AND VERY HEAVY RAIN WAS LOCATED FROM 17
MILES NORTHWEST OF WEST CROSSETT TO 28 MILES SOUTHWEST OF BASTROP AT
818 PM CDT...MOVING EAST AT 60 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTHWESTERN CHICOT AND ASHLEY COUNTIES...AND
EXTREME NORTH CENTRAL RICHLAND...WESTERN WEST CARROLL AND MOREHOUSE
PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

MME

The radar

The Shreveport radar (KSHV), 176 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Morehouse

When
May 2, 7:52 PM CST to 8:33 PM CST
Where
Morehouse County, 6.37 mi W of Wardville to 8.39 mi ENE of Mer Rouge Bacon Arpt
Measured
1.5 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.859, -92.029

Walnut sized hail fell northeast of Bastrop as a swath of hail fell across all of central portions of Morehouse Parish.

Thunderstorm Wind, Morehouse

When
May 2, 8:15 PM CST to 8:18 PM CST
Where
Morehouse County, 4 mi SSE of Beekman to 5 mi SSE of Beekman
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.867, -91.854

An 18 wheeler was blown into a ditch as well as some downed trees southeast of Beekman.

Thunderstorm Wind, West Carroll

When
May 2, 8:33 PM CST to 8:56 PM CST
Where
West Carroll County, 0.81 mi WNW of Goodwill to 2.58 mi NNE of Darnell Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.786, -91.582

Numerous trees and power lines had blown down across the parish, mainly between Oak Grove and Pioneer.

Hail, West Carroll

When
May 2, 8:34 PM CST to 8:53 PM CST
Where
West Carroll County, 2.3 mi SSW of Goodwill to 0.72 mi ENE of Pioneer
Measured
1 in hail
Reported by
Newspaper
Coordinates
32.748, -91.579

A swath of quarter sized hail fell across the parish.

Thunderstorm Wind, West Carroll

When
May 2, 8:37 PM CST to 8:56 PM CST
Where
West Carroll County, 1.34 mi NW of Bear Skin to 2.33 mi S of Darnell
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.691, -91.599

Numerous trees and power lines had blown down across the southern part of the parish. A roof was blown off a house around Epps.

Hail, East Carroll

When
May 2, 8:56 PM CST to 9:14 PM CST
Where
East Carroll County, 5.09 mi WSW of Bowie to 1.5 mi ESE of Hollybrook
Measured
1 in hail
Reported by
Newspaper
Coordinates
32.715, -91.347

A swath of quarter sized hail fell across the parish.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166730, 166732, 166739, 173440, 173437, 173449.